Alert archive / Florida / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 98, NWS Tallahassee, FL

May 22, 2013Calhoun County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at May 22, 2013, 4:06 PM CDT for Calhoun County, Florida. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 22, 2013, 4:06 PM CDT (21:06 UTC)
Expired
May 22, 2013, 4:45 PM CDT
In force
39 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

County Calhoun County, FL

The radar

The Tallahassee radar (KTLH), 76 km from the middle of the area, began a volume at 21:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 9.1 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2013-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 724 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2013-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
724 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
492 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

199 
WUUS52 KTAE 222106
SVRTAE
FLC013-222145-
/O.NEW.KTAE.SV.W.0098.130522T2106Z-130522T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
406 PM CDT WED MAY 22 2013

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN CALHOUN COUNTY IN THE PANHANDLE OF FLORIDA...

* UNTIL 445 PM CDT

* AT 405 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR CHIPOLA
  PARK...AND MOVING EAST AT 5 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HUGH
  CREEK...SHARPSTOWN...SCOTTS FERRY AND MARYSVILLE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY. PEOPLE OUTSIDE SHOULD MOVE INSIDE A STRONG BUILDING BUT
AWAY FROM WINDOWS.

&&

LAT...LON 3020 8528 3033 8528 3039 8502 3037 8504
      3036 8503 3034 8505 3031 8503 3030 8506
      3026 8506 3021 8510 3022 8511 3020 8512
TIME...MOT...LOC 2106Z 266DEG 4KT 3026 8522

$$

38-GODSEY
2 follow-up statements
203 
WWUS52 KTAE 222126
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
426 PM CDT WED MAY 22 2013

FLC013-222145-
/O.CON.KTAE.SV.W.0098.000000T0000Z-130522T2145Z/
CALHOUN FL-
426 PM CDT WED MAY 22 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT 
FOR SOUTHEASTERN CALHOUN COUNTY IN THE PANHANDLE OF FLORIDA...

AT 424 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR CHIPOLA PARK...MOVING EAST AT 5 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SCOTTS
FERRY...HUGH CREEK AND MARYSVILLE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RELAY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN
TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3020 8522 3032 8517 3039 8502 3037 8504
      3036 8503 3034 8505 3032 8505 3031 8503
      3030 8506 3021 8510 3022 8511 3020 8512
TIME...MOT...LOC 2126Z 278DEG 6KT 3025 8516

$$

38-GODSEY
837 
WWUS52 KTAE 222134
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
434 PM CDT WED MAY 22 2013

FLC013-222144-
/O.CAN.KTAE.SV.W.0098.000000T0000Z-130522T2145Z/
CALHOUN FL-
434 PM CDT WED MAY 22 2013

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CALHOUN COUNTY
IN THE PANHANDLE OF FLORIDA IS CANCELLED...

THE STORM HAS WEAKENED BELOW SEVERE LIMITS...THUS THE WARNING HAS 
BEEN CANCELLED. 

RELAY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN
TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3020 8522 3032 8517 3039 8502 3037 8504
      3036 8503 3034 8505 3032 8505 3031 8503
      3030 8506 3021 8510 3022 8511 3020 8512
TIME...MOT...LOC 2134Z 278DEG 6KT 3025 8514

$$

38-GODSEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 1:57 PM CDT, 2 hours 9 minutes earlier.

Area forecast discussion, May 22, 1:57 PM CDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
257 PM EDT Wed May 22 2013

.NEAR TERM [Through Tonight]...
Scattered thunderstorms will be possible through early evening as an
approaching upper trough helps to enhance the afternoon seabreezes.
The activity should primarily be confined to the far western and far
eastern portions of the area. Once the sun sets, the activity should
quickly diminish, with dry conditions expected through the remainder
of the overnight hours.

&&

.SHORT TERM [Thursday Through Saturday]...
Models continue the trend of less chance of showers and
thunderstorms as a low amplitude trough and associated surface cold
front move across the region tomorrow. With the slightly drier low
levels and limited vertical motion this far south, have dropped
PoPs to 10% or less through the end of the week. Highs Thursday
will once again range in the upper 80s to lower 90s inland. In
the wake of this weak system, seasonably cool and dry air will
settle over the area Friday night and into the weekend with
overnight lows in the 50s and highs on Saturday in the mid to
upper 80s.

&&

.LONG TERM [Saturday Night through Wednesday]...
Upper ridging will build over the area through Memorial Day and
into the middle of next week. This will leave somewhat tranquil
conditions in place with a seasonably cool start to the period and
a gradual warm up into the early part of the week, with little or
no rain outside of possible isolated showers along the sea breeze.

&&

.AVIATION [Through 18Z Thursday...
Other than brief period of early morning IFR cigs/vsby, VFR
conditions are forecast to prevail through the forecast period.
Isolated showers are possible this afternoon, especially near
KECP. However, coverage is expected to be to slim to include in
the TAF.

&&

.MARINE...
Fairly low winds and seas will persist into Friday, when offshore
winds will increase in the wake of a surface cold front late
Friday night into Saturday. Seas will eventually build as well in
the offshore legs.  Cautionary wind speeds can be expected Friday night.

&&

.FIRE WEATHER...
Humidity values will remain well above critical levels for one more
day. On Friday, a much drier airmass will move into the region on
gusty northerly winds. This may lead to Red Flag conditions for
inland portions of the Florida Panhandle during the afternoon. A
Fire Weather Watch will be necessary for this region for Friday.

&&

.HYDROLOGY...
No issues are forecast along area rivers for the foreseeable future.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   66  91  66  90  54 / 20  10  10  10  10
Panama City   71  87  70  89  63 / 20  10  10  10  10
Dothan        68  92  66  88  55 / 30  10  10  10  10
Albany        68  91  65  86  54 / 30  10  10  10  10
Valdosta      66  90  64  88  53 / 30  10  10  10  10
Cross City    66  89  66  89  57 / 20  10  10  10  10
Apalachicola  70  84  68  89  62 / 10  10  10  10  10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.

&&

NEAR TERM/AVIATION/FIRE WEATHER...Camp
REST OF DISCUSSION...Evans
Hazardous weather outlook, May 22, 4:27 AM CDT, 11 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
527 AM EDT WED MAY 22 2013

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-230930-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
527 AM EDT WED MAY 22 2013 /427 AM CDT WED MAY 22 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

AREAS OF DENSE FOG MAINLY WEST OF THE APALACHICOLA RIVER ARE
EXPECTED INTO THIS MORNING.

OTHERWISE...SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON
AND EVENING. ALTHOUGH SOME STRONG TO ISOLATED SEVERE STORMS ARE
POSSIBLE...THE THREAT FOR WIDESPREAD HAZARDOUS WEATHER REMAINS
LOW. FOG WILL LIKELY REDEVELOP LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. SCATTERED
THUNDERSTORMS WILL BE POSSIBLE MAINLY EASTERN COUNTIES ON THURSDAY
AFTERNOON...THEN RAIN CHANCES REMAIN LOW THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

BLOCK

In the hours before

Special weather statement, May 22, 4:04 PM CDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
504 PM EDT WED MAY 22 2013

FLZ013-026-222145-
CALHOUN FL-LIBERTY FL-
404 PM CDT WED MAY 22 2013

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR SOUTHEASTERN
CALHOUN AND WESTERN LIBERTY COUNTIES IN THE FLORIDA PANHANDLE...

* UNTIL 445 PM CDT/545 PM EDT/

AT 400 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 16 MILES SOUTHWEST OF BLOUNTSTOWN...OR NEAR CHIPOLA
PARK...MOVING EAST AT 5 MPH.

PEOPLE IN SOUTHERN CALHOUN AND WESTERN LIBERTY COUNTIES...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS
AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE AT (8 5 0)
9 4 2 8 8 3 3. OR...CONTACT LAW ENFORCEMENT.

LAT...LON 3019 8501 3020 8512 3020 8530 3033 8527
      3040 8503
TIME...MOT...LOC 2104Z 266DEG 4KT 3026 8522

38-GODSEY

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 2:10 PM CDTFire Weather WatchTAECalhoun, Gadsden, Holmes, Jackson, Walton, Washington37 hr
May 22, 4:04 PM CDTSpecial Weather StatementTAECalhoun41 min

Nearby

Severe Thunderstorm Warnings in Florida, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.